Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 32, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 17, 2000, 1:12 PM MDT for Weld County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 1:12 PM MDT (19:12 UTC)
- Expired
- May 17, 2000, 2:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 77 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:47 PM MDT | Tornado F0 | Briggsdale, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
469
WUUS55 KBOU 171912
SVRDEN
COC123-172000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
112 PM MDT WED MAY 17 2000
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 200 PM MDT
* AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF PAWNEE BUTTES...OR ABOUT
34 MILES NORTH OF FORT MORGAN...MOVING WEST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PAWNEE
BUTTES...KEOTA AND BRIGGSDALE.
LARGE HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
LAT...LON 4066 10381 4086 10384 4085 10412 4078 10439
4056 10453
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:30 AM MDT, 9 hours 42 minutes earlier.
Area forecast discussion, May 17, 3:30 AM MDT, 9 hours 42 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 330 AM MDT WED MAY 17 2000 CLASSIC CYCLOGENESIS TAKING PLACE OVR NERN CO TODAY. ONE DISTINCT JET MAX IS MOVING AROUND THE EAST SIDE OF THE UPPER TROUGH AND IS PRODUCING WHOPPING LIFT OVER GENERALLY DRY AIR ACROSS WRN CO/WY. ANOTHER SPEED MAX ON THE BACK SIDE IS KEEPING THE TROUGH FROM MOVING EAST TOO QUICKLY. THE NGM DOES NOT APPEAR TO CAPTURE THIS STRUCTURE WELL...THE ETA/AVN ARE BETTER. RESULT OF THIS STRUCTURE IS DEEPENING OF THE SURFACE LOW OVER NERN CO TODAY...WHILE NOT MOVING IT EAST TOO QUICKLY SINCE THE WINDS ALOFT WILL STILL BE PRETTY SLY. SUBSTANTIAL COOLING ALOFT SHOULD ALREADY BE UNDERWAY...ETA SHOWS 500 TEMP DROPPING TO -16C BY 12Z. AT THE SURFACE OUTFLOW FROM NEB PANHANDLE STORMS IS COMBINING WITH THE DEVELOPING SURFACE LOW. AT 09Z THE BOUNDARY RUNS FROM DEN THROUGH AKO WHERE IT INTERSECTS THE DRYLINE. MILD AND MOIST LOW LEVEL AIR IS WRAPPING BACK AROUND THE LOW INTO AREAS N OF DENVER...WHILE THE AIR SOUTH OF DENVER IS BONE DRY. THE 00Z AND 06Z ETA BOTH DROPPED THIS BOUNDARY SOUTH WITH THE LOW ULTIMATELY DEEPENING CLOSER TO LIC. NOT SURE ABOUT THAT LEVEL OF DETAIL...BUT THE GENERAL PATTERN LOOKS GOOD. EVEN WITHOUT MUCH HEATING THIS MORNING...RAPID DESTABILIZATION WILL OCCUR AS THE COOLING ALOFT DISSIPATES THE CAP OVER THE MOIST AIR. SURFACE BASED CAPES ARE 1800 J/KG NOW AS FAR WEST AS FORT COLLINS. STRONG DYNAMIC FORCING WILL BE MOVING ONTO THE PLAINS AS WELL. AS A RESULT...THUNDERSTORMS SHOULD FORM ON THE NORTH SIDE OF THE BOUNDARY THIS MORNING. THE WIND FIELD LOOKS VERY FAVORABLE FOR SEVERE HAIL...WITH THE GREATEST THREAT IN A BAND EAST-NORTHEAST FROM DENVER. HOPEFULLY SOME EASTWARD PROGRESSION IS NEEDED BEFORE THE INGREDIENTS ARE GOOD ENOUGH...BUT BIG STORMS COULD START CLOSE TO DEN THIS MORNING. MORE WIDESPREAD CONVECTION SHOULD BREAK OUT FARTHER NORTH AND WEST...AND TRANSITION TO STRATIFORM RAIN BY THE END OF THE DAY. FOR THE REST OF THE PACKAGE...STRONG N WINDS AS THE LOW CRAWLS EAST TONIGHT. MODEL WINDS ARE NOT STRONG ENOUGH TO JUSTIFY A HIGH WIND WATCH...BUT COULD BE CLOSE. SHOULD BE A WIDESPREAD SIGNIFICANT RAIN FOR NERN CO...AND SNOW LEVEL LOWERS TO AROUND 6000 FEET BY MORNING. THE MOUNTAINS APPEAR TO BE ON THE EDGE OF THE SERIOUS LIFT AND WINDS WILL NOT BE AS STRONG...SO NO SNOW HIGHLIGHT YET EITHER...THOUGH 6 OR 8 INCHES IN THE FAVORED LOCATIONS SEEMS LIKE A GOOD POSSIBILITY. ON THU THE ATMOSPHERE IS QUITE STABLE...AND ISENTROPIC LIFT SHOULD BE MOVING OUT DURING THE DAY. CLEARING THU NIGHT COULD BRING ANOTHER FREEZE THREAT...BUT THERE WILL PROBABLY BE ENOUGH LOW LEVEL MOISTURE TO PREVENT ANOTHER WIDESPREAD FREEZE. AVN SHORTWAVE FOR FRI IS MUCH WEAKER IN THE LATEST ETA AND WE SHOULD BE VERY STABLE... SO I WILL REMOVE THE POPS. SAT/SUN FORECAST SEEMS OK. GIMMESTAD .DEN...NONE.
In the hours before
Special weather statement, May 17, 10:00 AM MDT, 3 hours 12 minutes before
COZ030-032>050-181900- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 10 AM MDT WED MAY 17 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: WEATHER-WISE SHOULD BE A MUCH QUIETER DAY. THE LOW PRESSURE SYSTEM THAT SPAWNED ALL THE SEVERE WEATHER AND RAIN IN NORTHEASTERN COLORADO ON WEDNESDAY IS NOW IN EASTERN NEBRASKA. NORTHERLY WINDS ALOFT WILL COVER THE AREA TODAY AND THE AIRMASS WILL BEGIN TO DRY AND STABLIZE THIS AFTERNOON. SCATTERED SHOWERS WILL LINGER OVER THE PALMER DIVIDE AND FOOTHILLS UNTIL NOON AND OVER THE HIGHER MOUNTAIN RIDGES AND PEAKS UNTIL MID AFTERNOON. THE SHOWERS SHOULD END OVER THE PLAINS BY NOON. CLOUDS SHOULD BE DECREASING BY MID-AFTERNOON. NORTHERLY WINDS 15 TO 30 MPH WILL PREVAIL OVER THE AREA THROUGH TODAY THEN DECREASE TOWARD EVENING. SPOTTER ACTIVATION IS NOT EXPECTED TODAY. NBOODA
Special weather statement, May 17, 10:16 AM MDT, 2 hours 56 minutes before
COZ030-032>050-DD1900- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT DAY MMM DD 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: NAME
Special weather statement, May 17, 11:15 AM MDT, 1 hour 57 minutes before
COZ030-032>050-171900- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT WED MAY 17 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A MOIST UNSTABLE AIRMASS IS IN PLACE OVER THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THROUGH THE AFTERNOON. SOME OF THE STORMS WILL BECOME SEVERE ACROSS THE PLAINS. THE GREATEST POTENTIAL WILL GRADUALLY SHIFT SOUTH AND EAST AS THE AFTERNOON PROGRESSES. LARGE HAIL WILL BE THE MAIN THREAT... ALTHOUGH FUNNEL CLOUDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THE THREAT WILL SHIFT TO HEAVY RAIN AND POSSIBLE FLOODING LATER TODAY...ESPECIALLY IN AND NEAR THE FOOTHILLS. IN ADDITION...HEAVY SNOW IS POSSIBLE ACROSS THE MOUNTAINS AND HIGHER FOOTHILL LOCATIONS. SPOTTER ACTIVATION IS IN EFFECT. LESZCYNSKI
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:03 AM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer | 27 min |
| May 17, 9:29 AM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Jefferson | 41 min |
| May 17, 9:29 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 41 min |
| May 17, 10:32 AM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 43 min |
| May 17, 10:32 AM MDT | Severe Thunderstorm Warning | BOU | Douglas | 43 min |
| May 17, 10:43 AM MDT | Severe Thunderstorm Warning | BOU | Larimer | 62 min |
| May 17, 12:19 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Jefferson | 41 min |
| May 17, 12:19 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 41 min |
| May 17, 12:19 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 41 min |
| May 17, 12:30 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 30 min |
| May 17, 12:50 PM MDT | Tornado Warning | BOU | Morgan, Washington | 40 min |
| May 17, 1:30 PM MDT | Tornado Warning | BOU | Morgan, Washington | 45 min |
| May 17, 1:42 PM MDT | Tornado Warning | BOU | Morgan, Weld | 48 min |
| May 17, 2:00 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 45 min |
| May 17, 2:17 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington | 43 min |
| May 17, 2:55 PM MDT | Tornado Warning | BOU | Phillips | 35 min |
| May 17, 2:59 PM MDT | Tornado Warning | BOU | Logan, Morgan | 46 min |
| May 17, 3:24 PM MDT | Tornado Warning | BOU | Phillips | 36 min |
| May 17, 3:43 PM MDT | Tornado Warning | BOU | Logan | 47 min |
| May 17, 3:56 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.